Hail, Barton
- When
- June 5, 2:34 AM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.360, -98.810
A large and powerful complex of thunderstorms moved southeast out of northwest Kansas and across the area during the early morning hours of June 5th, 2014. This complex of storms was a prolific producer of very large hail up to three and half inches in diameter, especially considering the early morning hours when it occurred.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A large and powerful complex of thunderstorms moved southeast out of northwest Kansas and across the area during the early morning hours of June 5th, 2014. This complex of storms was a prolific producer of very large hail up to three and half inches in diameter, especially considering the early morning hours when it occurred. Damaging wind gusts to 70 mph also occurred with the storms. As the complex moved southeast, a wake low developed on the north side of the system, producing non thunderstorm wind damage across portions of Central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 5, 1:46 AM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 246 AM CDT THU JUN 5 2014 .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 246 AM CDT THU JUN 5 2014 PROGRESSIVE DERECHO DEVELOPING ACROSS FAR WESTERN KANSAS WHICH WILL IMPACT PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS EARLY THIS MORNING. RADAR TRENDS SUGGEST THE HRRR AND RAP ARE TOO FAR NORTH WITH THE TRACK WHICH SUGGESTS IMPACT AS FAR SOUTH AS THE WICHITA METRO LOOKS REASONABLE WITH SOUTHERN EXTENT OF WATCH 226. DESTRUCTIVE WINDS IN EXCESS OF 75 MPH WINDS ARE EXPECTED WITH THE MESO/BOWING SEGMENT. WIND DRIVEN HAIL IS POSSIBLE...HOWEVER HAIL SIZE IS MORE LIKELY TO BE GOLF BALL OR LESS...THOUGH COULD STILL RESULT IN AREAS OF SIGNIFICANT DAMAGE IF COINCIDENT WITH SWATH OF STRONG WINDS. LOCALLY HEAVY RAINFALL COULD PRECEDE THE MAIN CONVECTIVE WIND STORM...ALONG THE WARM ADVECTION FEEDER ARM OF CONVECTION WHICH HAS DEVELOPED ACROSS CENTRAL KANSAS. THE MESOSCALE COMPLEX WILL MOVE QUICKLY INTO EAST CENTRAL AND SOUTHEAST KANSAS BY MID TO LATE MORNING. EXPECT SOME SUBSIDENCE IN THE WAKE OF THIS SYSTEM INTO THE AFTERNOON...MAINLY ACROSS CENTRAL KANSAS. LATEST SHORT TERM MODELS AND IMPLICATIONS OF THE MESOSCALE OUTFLOW LATER TODAY...SUGGEST THE BETTER CHANCES FOR CONVECTION THIS EVENING AND TONIGHT MAY RESIDE CLOSER TO THE OKLAHOMA BORDER OR INTO FAR NORTHERN OKLAHOMA. A MORE DISCERNIBLE SHORTWAVE ALOFT IS EXPECTED TO MOVE ACROSS THE CENTRAL PLAINS AGAIN ON FRIDAY NIGHT...WHICH SHOULD SUPPORT ANOTHER LARGER SCALE MESO-CONVECTIVE SYSTEM THAT WILL IMPACT MUCH OF THE FORECAST AREA WITH SEVERE WEATHER AND ALSO HEAVY RAINFALL. THE REMAINDER OF THE WEEKEND LOOKS VERY ACTIVE WITH EPISODAL SEVERE WEATHER AND HEAVY RAINFALL...THOUGH DAILY TRENDS ON PLACEMENT AND MODE WILL REMAIN SOMEWHAT CHALLENGING DUE TO MESOSCALE INFLUENCES IN THE PRECEDING 12 TO 24 HOURS. DARMOFAL .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 246 AM CDT THU JUN 5 2014 LITTLE IF ANY ADJUSTMENT TO THE OUTER PERIODS WITH THIS FORECAST UPDATE DUE TO HIGHER IMPACT AND FOCUS ON SHORT TERM WEATHER. KED && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1144 PM CDT WED JUN 4 2014 EXPECTING A LARGE COMPLEX OF THUNDERSTORMS TO DEVELOP OVER NORTHWEST KANSAS AND SPREAD SOUTHEAST OVERNIGHT INTO CENTRAL KANSAS...THEN MOVE EASTWARD INTO SOUTHEAST KANSAS BY THURSDAY MORNING. DAMAGING WINDS ARE POSSIBLE WITH THIS LINE OF THUNDERSTORMS FOLLOWED BY SOME LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING. WINDS WILL REMAIN GENERALLY OUT OF THE EAST AS SURFACE LOW PRESSURE SLIDES VERY SLOWLY EAST ACROSS OKLAHOMA. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 86 69 83 68 / 70 60 50 80 HUTCHINSON 84 67 82 67 / 80 60 40 80 NEWTON 82 67 81 66 / 80 60 40 80 ELDORADO 82 67 80 67 / 70 60 50 80 WINFIELD-KWLD 87 69 83 69 / 60 60 50 80 RUSSELL 82 64 82 65 / 70 40 30 70 GREAT BEND 83 65 82 65 / 70 60 40 80 SALINA 82 66 82 66 / 70 30 30 80 MCPHERSON 83 66 81 66 / 80 50 40 80 COFFEYVILLE 85 69 82 69 / 60 60 60 70 CHANUTE 81 68 81 67 / 70 60 50 70 IOLA 80 67 80 67 / 70 60 50 70 PARSONS-KPPF 84 68 82 68 / 70 60 60 70 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 937 PM CDT WED JUN 4 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-060245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 937 PM CDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE EVENING INTO THE EARLY MORNING ACROSS SOUTHEAST KANSAS. LARGE HAIL WILL BE THE PRIMARY THREAT EVENING INTO EARLY MORNING...THEN TRANSITIONING INTO A DAMAGING WIND THREAT. THUNDERSTORM CHANCES WILL INCREASE DURING THE EARLY MORNING HOURS ACROSS THE REMAINDER OF THE AREA...BECOMING LIKELY AFTER 3 AM. SEVERE STORMS WILL BE POSSIBLE...WITH THE MAIN RISKS BEING LARGE HAIL UP BASEBALL SIZE AND DAMAGING WINDS TO 75 MPH. LOCALLY HEAVY RAINFALL AND MINOR LOWLAND FLOODING IS ALSO POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH THE WEEKEND. THE BETTER LIKELIHOOD WILL BE DURING THE EVENING AND OVERNIGHT HOURS...WHEN COMPLEXES OF THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD ACROSS THE AREA. A RISK FOR SEVERE STORMS AND HEAVY RAINFALL WILL REMAIN IN THE FORECAST THROUGH AT LEAST SATURDAY NIGHT. CHECK LATER OUTLOOKS FOR MORE SPECIFIC DETAILS ON THE DAILY SEVERE WEATHER RISKS. AFTER A BRIEF RESPITE ON MONDAY...A CHANCE FOR THUNDERSTORMS WILL RETURN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND THROUGH THE EARLY MORNING HOURS ON THURSDAY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1047 PM CDT WED JUN 4 2014 KSZ095-096-099-100-050445- LABETTE-MONTGOMERY-NEOSHO-WILSON- 1047 PM CDT WED JUN 4 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN LABETTE COUNTY IN SOUTHEAST KANSAS... NORTHEASTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS... SOUTHERN NEOSHO COUNTY IN SOUTHEAST KANSAS... SOUTHEASTERN WILSON COUNTY IN SOUTHEAST KANSAS... * UNTIL 1145 PM CDT * AT 1045 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NEODESHA...OR 19 MILES WEST OF PARSONS...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... PARSONS...CHERRYVALE...THAYER...GALESBURG...MOUND VALLEY... ALTAMONT...ST. PAUL...PARSONS TRI CITY AIRPORT...DENNIS AND SOUTH MOUND. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3756 9511 3711 9523 3732 9576 3753 9571 TIME...MOT...LOC 0347Z 282DEG 24KT 3739 9559 SMITH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
234 AM CDT THU JUN 5 2014
KSZ047-050815-
BARTON-
234 AM CDT THU JUN 5 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 315 AM CDT
* AT 233 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
5 MILES SOUTHWEST OF GREAT BEND...OR NEAR GREAT BEND...MOVING EAST
AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREAT BEND...HOISINGTON...ELLINWOOD...CLAFLIN AND GREAT BEND
AIRPORT.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3851 9904 3860 9848 3825 9848 3825 9898
3826 9903 3827 9904
TIME...MOT...LOC 0734Z 261DEG 24KT 3831 9886
JAKUBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT THU JUN 5 2014
KSZ047-050900-
BARTON-
315 AM CDT THU JUN 5 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 400 AM CDT
* AT 312 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR GREAT BEND...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELLINWOOD AND CLAFLIN.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK
FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3859 9848 3856 9847 3856 9848 3825 9848
3825 9898 3845 9900
TIME...MOT...LOC 0815Z 261DEG 25KT 3838 9870
JAKUBThe Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 08:35 UTC.
27 thunderstorm wind, 17 hail, 10 high wind, 2 flood, 1 lightning. Local standard time, as filed.
Law enforcement reported the gust.
A trained spotter reported 3.25 inch hail at the 1700 block of Limestone.
Law enforcement estimated winds of 60 to 70 mph.
Law enforcement estimated the hail was quarter to golf ball size. Fifty to 60 mph winds were also reported.
Law enforcement estimated the 50 to 60 mph gusts. Hail as large as golf ball size was also reported.
A personal weather station measured the gust.
Law enforcement estimated the 50 to 60 mph winds.
The emergency manager reported 4 to 5 inch tree limbs down.
A tin shed was blown apart and wrapped around a power pole.
A trained spotter reported 4 inch diameter tree limbs down.
A trained spotter reported 65 to 70 mph winds.
The public reported the wind gusts.
Law enforcement reported water up to 2 feet in the southwest part of town.
Amateur radio reported wind damage to a garage door and a tree near exit 60 on Interstate 135.
A trained spotter reported the winds.
A personal weather station measured the gust.
The emergency manager reported power lines down.
Numerous reports of wind damage between Tampa, Kansas, and Lost Springs, Kansas. Damage included power poles and five foot diameter trees blown down. Also numerous reports of shed and barn damage.
The hail ranged in size from golf ball to baseball size.
The emergency manager reports than an oil well was struck by lightning and caught on fire.
The report was relayed via twitter.
Pea to quarter sized hail was reported along with 1.90 inches of rainfall.
Two inch diameter tree limbs were blown down.
A wake low on the north side of the thunderstorm complex produced winds estimated at 80 to 90 mph.
Tree limbs up to 10 inches in diameter were blown down.
A wake low on the north of the side of the thunderstorm complex produced wind gusts to 60 mph.
A 30 foot tree was uprooted.
Law enforcement estimated winds of 50 to 60 mph winds and dime sized hail.
Law enforcement reported one foot diameter tree limbs were knocked down.
Roof material was blown off a school in Lindsborg.
Hail was pea to quarter sized.
The emergency manager reported the wind gust at the southeast corner of Salina High School.
Law enforcement reported the gust.
Tree limbs of 4 to 5 inches in diameter were scattered across town.
Law enforcement estimated 60 to 70 mph winds.
Law enforcement reported water over county roads.
A trained spotter estimated 60 to 70 mph winds.
Law enforcement reported the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526437, 526758, 526768, 526769, 526760, 526762, 526772, 526780, 526782, 526764, 526765, 526789, 526793, 526809, 526794, 526798, 526800, 526859, 526803, 526813, 526804, 526814, 526816, 526818, 526833, 526819, 526822, 526823, 526827, 526828, 526830, 526831, 526834, 526835, 526836, 526849, 526837, 526850, 526838, 526840, and more.